Believe it or not, female cancer survivors often say the hardest part of their treatment is losing their hair.
In the lunchroom at work, Lorena recounted her recent mastectomy. “Losing my breasts was one thing,” she said, “but I didn’t cry until I lost my hair.”
Lorena's story isn’t an unfamiliar one. Arizona State University Sociology Professor Rose Weitz recounts in her book, Rapunzel’s Daughters: What Women’s Hair Tells Us About Women’s Lives, how girls learn from a very early age to consider their hair as central to their identity. Losing your identity is traumatic enough, but being bald adds a double whammy by forcing women to now deal with new social stigmas.
“Cancer patients often feel hair loss not only changes how others view them, but how they view themselves,” Weitz said. “Hair loss is not only more visible, but it also takes away the part of the body that women associate with health, whereas mastectomies remove a part that the women have come to see as a source of disease.”
Hair loss, known medically as alopecia medicamentosa, occurs because chemotherapy affects all cells in the body, not just the cancer cells. The lining of the mouth, stomach, and the hair follicles are especially sensitive because those cells multiply rapidly just like the cancer cells. Fortunately, normal cells repair themselves, making these unpleasant side effects temporary.
While alopecia does not occur with all chemotherapy, those experiencing hair loss typically find that all hair is affected, including eyelashes, eyebrows and pubic hair. Many chemo patients lose all their hair, while some experience thinning, and others experience no hair loss. That’s because hair loss is tied to the drugs and dosages used during treatment.
Lorena’s hair loss occurred early, in the second or third week after the first cycle of chemotherapy, although depending on the drugs, hair loss may not occur until after the second cycle of chemotherapy.
Another reason alopecia can be so disturbing is the uneven clumping that most patients experience. Lorena, who was treated with Taxol, reported her hair loss was sudden.